Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 20, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Mar 18, 2020, 7:26 PM CDT for Coleman County, Runnels County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2020, 7:26 PM CDT (00:26 UTC)
- Expired
- Mar 18, 2020, 8:15 PM CDT
- In force
- 49 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coleman County, TX, Runnels County, TX
The radar
The San Angelo radar (KSJT), 88 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 4:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2298 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:06 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 18, 6:06 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 606 PM CDT Wed Mar 18 2020 .AVIATION... /00Z TAFS/ Convection in the first 6 hours will be the primary concern, and will use latest radar trends and hi-res models for the first guess on timing of storms across the terminals. Models indicated several rounds, with the most widespread area of storms moving southwest to northeast across the area late evening and early morning hours between 03Z and 08Z. && .PREV DISCUSSION... /issued 303 PM CDT Wed Mar 18 2020/ SHORT TERM... (Tonight) ..Severe Thunderstorms... A surface boundary and another energy impulse aloft will combine to enhance the potential for severe thunderstorms, across West Central Texas, again tonight. That potential is highest, mainly along and north of a line from Sterling City, to San Angelo, to Millersview, to Brownwood. The main threats for all of West Central Texas tonight are large hail, damaging winds, and deadly lightning; additionally, tornadoes are possible, especially where the severe thunderstorm potential is highest. (Thursday) ..Dry and Warm... As this upper trough finally moves east, dry and warm conditions will follow Thursday. Surface winds Thursday afternoon will initially be from the south; but, an approaching cold front will create winds more from the south west or west, by Thursday afternoon. The downslope component of those afternoon surface winds, along with lots of afternoon sunshine, will help produce afternoon highs well above usual mid March highs. LONG TERM... (Thursday night through Wednesday) ..Cooler and Wet... Another cold front will move across West Central Texas Thursday night into Friday, This will bring cooler temperatures into West Central Texas, at least for a couple days, Then, rain chances return late Thursday night, as the front moves south. Moist upglide may produce mainly showers Saturday and Sunday. Then, the upper pattern shifts and a broad ridge build over the Plains. && .PRELIMINARY POINT TEMPS/POPS... Abilene 61 73 43 53 / 90 5 10 10 San Angelo 61 77 47 59 / 80 0 20 10 Junction 61 81 50 62 / 60 5 60 40 Brownwood 61 78 45 57 / 70 10 20 30 Sweetwater 59 71 42 52 / 90 0 5 5 Ozona 59 78 50 62 / 70 0 30 10 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 07
Hazardous weather outlook, Mar 18, 2:42 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 242 PM CDT Wed Mar 18 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-191945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 242 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible this evening through early Thursday morning. The main hazards will be large hail, damaging winds, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested Wednesday evening.
In the hours before
Local storm report, Mar 18, 5:44 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
544 PM CDT WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FUNNEL CLOUD 6 ESE OPLIN 32.11N 99.46W
03/18/2020 CALLAHAN TX TRAINED SPOTTER
A TRAINED SPOTTER REPORTED MULTIPLE FUNNEL
CLOUDS.
&&Local storm report, Mar 18, 5:47 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
547 PM CDT WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST 4 SE ABILENE 32.42N 99.68W
03/18/2020 M62 MPH TAYLOR TX ASOS
ASOS STATION KABI ABILENE.
&&Local storm report, Mar 18, 6:18 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
618 PM CDT WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL LUEDERS 32.80N 99.62W
03/18/2020 E1.75 INCH JONES TX PUBLIC
THE JONES COUNTY SHERIFFS OFFICE REPORTED
GOLF BALL SIZE HAIL ALONG HIGHWAY 6 IN
LUEDERS.
&&
CRDSpecial weather statement, Mar 18, 7:05 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service San Angelo TX
705 PM CDT Wed Mar 18 2020
TXZ113-190030-
Jones TX-
705 PM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JONES COUNTY UNTIL 730 PM
CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Noodle, or 9 miles southwest of Anson, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Anson and Hawley around 720 PM CDT.
Nugent around 730 PM CDT.
Other locations impacted by this storm include Funston, Hodges, Truby
and The Intersection Of Us-180 And Farm Road 600.
A Tornado Watch remains in effect until midnight CDT for west central
Texas.
LAT...LON 3293 9982 3268 9961 3267 9961 3254 10001
3267 10009
TIME...MOT...LOC 0004Z 246DEG 28KT 3263 9997
POSpecial weather statement, Mar 18, 7:22 PM CDT, 4 minutes before
Special Weather Statement National Weather Service San Angelo TX 722 PM CDT Wed Mar 18 2020 TXZ099-114-190045- Throckmorton TX-Shackelford TX- 722 PM CDT Wed Mar 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHACKELFORD AND SOUTHERN THROCKMORTON COUNTIES UNTIL 745 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Fort Griffin, or 16 miles southwest of Throckmorton, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Shackelford and southern Throckmorton Counties, including the following locations... The Intersection Of Us-183 And Us- 283, The Intersection Of Us- 380 And Highway 222 and The Intersection Of Us- 283 And Ranch Road 209. A Tornado Watch remains in effect until midnight CDT for west central Texas. LAT...LON 3288 9938 3298 9945 3326 9931 3305 9904 TIME...MOT...LOC 0021Z 225DEG 19KT 3298 9935 PO
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 7:05 PM CDT | Special Weather Statement | SJT | Jones | 25 min |
| Mar 18, 7:22 PM CDT | Special Weather Statement | SJT | Throckmorton | 23 min |
| Mar 18, 7:36 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford, Throckmorton | 54 min |
| Mar 18, 7:42 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 63 min |
| Mar 18, 7:52 PM CDT | Tornado Warning | SJT | Callahan, Shackelford, Taylor | 23 min |
| Mar 18, 8:13 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 47 min |
| Mar 18, 8:14 PM CDT | Areal Flood Advisory | SJT | Callahan, Runnels, Shackelford, Taylor, Throckmorton | 2 hr |
| Mar 18, 10:11 PM CDT | Special Weather Statement | SJT | Crockett | 64 min |
| Mar 18, 10:51 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 24 min |
| Mar 18, 11:00 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 60 min |
| Mar 18, 11:29 PM CDT | Tornado Warning | SJT | Coke, Sterling | 31 min |
| Mar 18, 11:54 PM CDT | Tornado Warning | SJT | Coke, Sterling | 34 min |
| Mar 18, 11:57 PM CDT | Special Weather Statement | SJT | Irion | 48 min |
| Mar 19, 12:22 AM CDT | Tornado Warning | SJT | Nolan | 38 min |
| Mar 19, 12:33 AM CDT | Areal Flood Advisory | SJT | Fisher, Nolan | 3 hr |
| Mar 19, 12:44 AM CDT | Special Weather Statement | SJT | Fisher | 46 min |
| Mar 19, 12:56 AM CDT | Tornado Warning | SJT | Nolan, Taylor | 34 min |
| Mar 19, 1:17 AM CDT | Tornado Warning | SJT | Callahan, Jones, Shackelford, Taylor | 43 min |
| Mar 19, 1:49 AM CDT | Tornado Warning | SJT | Shackelford, Throckmorton | 41 min |
| Mar 19, 2:27 AM CDT | Tornado Warning | SJT | Shackelford | 18 min |
| Mar 19, 2:48 AM CDT | Areal Flood Advisory | SJT | Shackelford | 117 min |
| Mar 19, 4:18 AM CDT | Severe Thunderstorm Warning | SJT | Kimble | 20 min |
| Mar 19, 5:06 AM CDT | Special Weather Statement | SJT | Kimble | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.